Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 16, NWS Twin Cities, MN

May 9, 2001Goodhue County, Minnesota

NWS Twin Cities, MN issued this tornado warning at May 9, 2001, 8:44 PM CDT for Goodhue County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 8:44 PM CDT (01:44 UTC)
Expired
May 9, 2001, 9:15 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:46 PM CDTThunderstorm Wind 60 ERed Wing, MNTruck blown off road. A few trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
795 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMPX 100147
TORMSP
MNC049-100215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 915 PM CDT

* AT 844 PM CDT...RADAR INDICATED A TORNADO OVER GOODHUE COUNTY...OR
  ABOUT 7 MILES SOUTH OF RED WING...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE...
  BELLECHESTER 
  MAZEPPA
  PINE ISLAND

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

LAT...LON 4449 9272 4436 9255 4439 9235 4456 9251

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at May 9, 3:00 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 9, 3:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED MAY 9 2001

THE PROBLEM CONTINUES TO BE THUNDERSTORM DEVELOPMENT AND SEVERE
POTENTIAL.  MID AND HIGH LEVEL MOISTURE HAS RETARDED HEATING IN
CENTRAL AND ERN PORTIONS OF THE AREA.  A WARM FRONT EXTENDED ACROSS
SW MN AND APPEARS TO BE THE FOCUS FOR DEVELOPMENT.  HOWEVER A  CAP
EXISTS WITH VERY WARM 850 TEMPERATURES.  SHEAR AND INSTABILITY ARE
STILL IN PLACE TO FAVOR AT LEAST SEVERE STORMS.  WITH THE
APPROACHING SHORT WAVE TROF...NOW OVER ERN SD...THERE IS ENOUGH
GOING ON TO MENTION SCATTERED THUNDERSTORMS WITH A SEVERE POTENTIAL
FOR ANY DEVELOPMENT.

MODELS DIFFER ON ORGANIZATION OF THE FRONT AFTER IT MOVES THROUGH
THE AREA...BUT BOUNDARY SEEMS TO REMAIN IN VICINITY OF NRN IA AND
CENTRAL WI.  WITH COLD AIR ALOFT AND NWRLY FLOW PLUS THE AVAILABLE
MOISTURE...SOME MENTION OF SHOWERS IS WARRANTED THURSDAY AND
THURSDAY NIGHT.  THE EXTENDED WILL CONTINUE DRY WITH CLOUDINESS AND
COOL TEMPERATURES.  THE LATEST AVN DEVELOPS WARM ADVECTION CLOUDS IN
THE MID LEVELS...BUT DOES NOT DEVELOP ANY PRECIPITATION.  A STRONG
ENOUGH WAVE IN THE WESTERLIES IS ENOUGH TO MENTION STHOWERS MONDAY
AND TUESDAY.

.MSP...NONE.
 SCOTT

In the hours before

Special weather statement, May 9, 8:11 PM CDT, 33 minutes before
MNZ057-058-065-073-074-082-091-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT WED MAY 9 2001

...PART OF TORNADO WATCH CANCELLED....

THE NATIONAL WEATHER SERVICE HAS CANCELLED PART OF THE TORNADO
WATCH THAT WAS IN AFFECT UNTIL 10 PM. THE WATCH HAS BEEN CANCELLED
FOR AREAS OF SOUTHWEST MINNESOTA WEST OF A LINE FROM NEAR
LITCHFIELD...TO NEW ULM...TO FAIRMONT. THE TORNADO WATCH DOES REMAIN
IN AFFECT FOR AREAS OF SOUTH CENTRAL MINNESOTA TO THE EAST OF THIS
LINE.

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:02 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn43 min
May 9, 7:05 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin40 min
May 9, 7:09 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison51 min
May 9, 7:14 PM CDTSevere Thunderstorm WarningMPXScott31 min
May 9, 7:26 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca64 min
May 9, 7:26 PM CDTTornado WarningMPXScott34 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningMPXGoodhue61 min
May 9, 7:46 PM CDTSevere Thunderstorm WarningMPXDakota44 min
May 9, 7:46 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn44 min
May 9, 7:54 PM CDTTornado WarningMPXDakota, Rice36 min
May 9, 8:01 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
May 9, 8:06 PM CDTTornado WarningMPXKanabec, Mille Lacs39 min
May 9, 8:10 PM CDTTornado WarningMPXGoodhue35 min
May 9, 8:10 PM CDTTornado WarningMPXSteele35 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.